H-Index
14
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo


Get your full text copy in PDF

Lymphedema of the Transplanted Kidney and Abdominal Wall with Ipsilateral Pleural Effusion Following Kidney Biopsy in a Patient Treated with Sirolimus: A Case Report and Review of the Literature

Farin Rashid-Farokhi, Haleh Afshar

(Chronic Kidney Disease Research Center, Shahid Beheshti University of Medical Sciences, Tehran, Iran)

Am J Case Rep 2017; 18:1370-1376

DOI: 10.12659/AJCR.905962


BACKGROUND: Sirolimus is a mammalian target of rapamycin (mTOR) inhibitor, which is used in immunosuppressive treatment regimens in organ transplant recipients. Although mTOR inhibitors are well tolerated, their adverse effects have been reported. Sirolimus treatment in transplant recipients has been reported to be associated with lymphedema of the skin and subcutaneous tissues, and with pleural effusion, but edema of internal organs and organomegaly have not been previously reported. A case is presented lymphedema of the transplanted kidney and abdominal wall with ipsilateral pleural effusion following kidney biopsy in a patient treated with sirolimus.
CASE REPORT: A 32-year-old woman with a history of end-stage renal disease of unknown etiology had undergone right renal transplantation from an unrelated living donor, eight years previously. She was referred to our hospital with dyspnea, localized abdominal pain, and swelling of the transplanted kidney. The symptoms appeared following a kidney biopsy and the replacement of cyclosporin with sirolimus four months previously. On examination, she had localized swelling of the abdominal wall overlying the transplanted kidney, and a right pleural effusion. Hydronephrosis and nephrotic syndrome were excluded as causes of kidney enlargement. Following the withdrawal of sirolimus therapy her symptoms resolved within three months.
CONCLUSIONS: A case is described of lymphedema of the transplanted kidney and abdominal wall with ipsilateral pleural effusion following kidney biopsy attributed to her change in anti-rejection therapy to sirolimus. This case report should raise awareness of this unusual complication of sirolimus anti-rejection therapy and its possible effects on the lymphatic system.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree